Montana, 2013

Flash Flood and Hail in Montana, June 13 to 14, 2013

June 13 to 14, 2013 · NWS BYZ · 39 events in 10 counties and zones

A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 8:32 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 8:32 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT THU JUN 13 2013

.UPDATE...
TIMING OF THE MAIN MID LEVEL FRONT AND THE POTENTIALLY SEVERE
THUNDERSTORMS IT MAY PRODUCE IS THE FORECAST PROBLEM TODAY.
NAM BRINGS IT INTO BILLINGS AREA (AS A FRAME OF REFERENCE) BY 6
PM...GFS BY 8 PM...AND RAP AS LATE AS 10 PM. OUR POP GRIDS ARE A
BLEND OF NAM AND GFS AT THIS TIME. RAP HAS ME WONDERING...SINCE
THE ORIENTATION OF THE TROUGH NORMALLY SUGGESTS SLOWER
MOVEMENT...BUT WE DO HAVE JET MAXES ALREADY ON EAST SIDE OF TROUGH
TO GET IT GOING EAST. WILL BE MONITORING SURFACE PRESSURE
TENDENCIES CLOSELY THROUGHOUT THE DAY IN AN ATTEMPT TO NAIL DOWN
THE GENERAL TIME FRAME FOR THREATENING WEATHER. WE WILL SEE SOME
SCATTERED CONVECTION IN THE MEANTIME MOVE UP OVER OUR FORECAST
AREA THIS MORNING IN THE WEST AND MAYBE IN THE CENTRAL ZONES THIS
AFTERNOON. THE FAR EAST SEEMS WELL CAPPED AT THIS TIME. I HAD TO
INCREASE WIND SPEEDS IN THE EASTERN BORDER SECTIONS SUCH AS BAKER
AS SE LOW LEVEL FLOW IS INCREASING A GREAT DEAL IN RESPONSE TO THE
APPROACHING UPPER TROUGH AND ASSOCIATED JET DYNAMICS. BT

&&

.SHORT TERM...VALID FOR TDY AND FRI...

OVERVIEW...CONVECTIVE INHIBITION ON WEDNESDAY REALLY LIMITED
THUNDERSTORM ACTIVITY YESTERDAY. THIS WAS MAINLY DUE TO LOW LEVEL
STRATUS THAT DEVELOPED IN THE MORNING FOLLOWING HEAVY RAINS ON
TUESDAY. LACK OF BOUNDARY LAYER WINDS IN THE MORNING ALLOWED THIS
CLOUD COVER TO PERSIST INTO MID DAY BY WHICH TIME CONVECTIVELY
INDUCED CLOUD COVER WAS ALREADY IN PLACE. AS A RESULT TEMPERATURES
WERE HELD A GOOD 10 DEGREES BELOW FORECAST EXPECTATIONS WHICH TOOK
AWAY ENERGY FOR STORMS. MID LEVEL INSTABILITY WAS THERE AND
THUNDERSTORMS DID OCCUR...BUT OUTSIDE OF A COUPLE AROUND SHERIDAN
THE STRENGTH OF STORMS WAS BELOW EXPECTATIONS. SO WHY IS TODAY
DIFFERENT...FIRST STRATUS DEVELOPMENT THIS MORNING IS EXPECTED TO
BE MINIMAL AND CONFINED TO AREAS AROUND SHERIDAN AND NEAR
HARLOWTON...WHICH SHOULD BE EASILY BURNED OFF BY THE SUN BY MID
MORNING. THIS WILL ALLOW GOOD SOLAR INSOLATION AND COMBINED WITH
PREFRONTAL WARMING AND WARM ADVECTION FROM THE SOUTH PUSH
TEMPERATURES INTO THE 75 TO 85 DEGREE RANGE. WITH DEW POINTS
REMAINING NEAR 50 DEGREES ACROSS THE AREA FORECAST CAPE VALUES OF
1500 TO 2500 JOULES SEEM REASONABLY ATTAINABLE TODAY. SHEAR VALUES
OF 40 TO 50KTS WILL SUPPORT SUSTAINED STRONG UPDRAFTS AND ENERGY
WRAPPING AROUND THE UPPER LOW TO THE WEST WILL PROVIDE LIFT ALONG
WITH A PREFRONTAL TROF AND THE COLD FRONT ITSELF. THE COLD FRONT
WILL MOVE EAST OF THE AREA BY SUNRISE WITH THE UPPER LOW MOVING
THROUGH DURING THE MORNING FRIDAY. BY FRIDAY AFTERNOON WESTERLY
WINDS WILL DRY THINGS OUT ALLOWING FOR A COOL AND DRY AFTERNOON
AND A NICE WEEKEND ACROSS THE AREA.

TODAY...AS MENTIONED ABOVE CONDITIONS LOOK FAVORABLE FOR STRONG TO
SEVERE THUNDERSTORMS TODAY INTO TONIGHT. AREAS WEST OF ROSEBUD
COUNTY WILL BE FAVORED FOR STRONGER STORMS THIS AFTERNOON AS THE
COLD FRONT MOVES INTO THIS AREA LATE IN THE DAY. AREAS TO THE
EAST WILL BE STRONGLY CAPPED DURING THE AFTERNOON BUT SHOULD AN
ISOLATED STORM MANAGE TO BREAK THE CAP THERE LATE AFTERNOON IT
WOULD LIKELY TURN SEVERE FAIRLY QUICKLY WITH CAPE VALUES OVER 2500
JOULES PROGGED THERE ALONG WITH FAVORABLE SHEAR. COLD FRONT SHOULD
MOVE THROUGH THE REST OF THE FORECAST AREA DURING THE EVENING
HOURS PUSHING THE SEVERE THREAT ALONG AND AHEAD OF IT.
PRECIPITABLE WATER VALUES OVER AN INCH WILL PERSIST AHEAD OF AND
SLIGHTLY BEHIND THE COLD FRONT LEADING TO THE POTENTIAL FOR HEAVY
RAINFALL WITH STORM TODAY INTO TONIGHT. AS A RESULT FLASH FLOOD
WATCHES REMAIN IN EFFECT TIL MIDNIGHT TONIGHT FOR AREAS BURNED BY
2012 WILDFIRES AS WELL AS SHERIDAN...GOLDEN VALLEY AND NORTHERN
STILLWATER COUNTIES WHERE HEAVY RAIN OCCURRED DURING THE PAST FEW
DAYS. BEHIND THE FRONT EXPECT WIDESPREAD SHOWER ACTIVITY WITH A
FEW EMBEDDED THUNDERSTORMS AS STRONG QG FORCING AND MID LEVEL
FRONTOGENESIS BUILDS IN FROM THE WEST. 700MB TEMPERATURES WILL
FALL BELOW 0C EARLY FRIDAY MORNING ALLOWING FOR SOME LIGHT SNOW
ACCUMULATION IN THE WESTERN MOUNTAINS ABOVE 8000 FEET.

FRIDAY...UPPER LOW WILL MOVE ACROSS WESTERN ZONES BEFORE TURNING
MORE NORTHWARD MID TO LATE MORNING. AS A RESULT BEST CHANCES FOR
PRECIPITATION WILL BE WEST WHILE EASTERN AREAS WILL LIKELY DRY OUT
EARLY IN THE DAY. WEST TO NORTHWEST WINDS WILL BE GUSTY FRIDAY
AFTERNOON AND THIS DOWNSLOPE FLOW WILL HELP DRY OUT THE LOWER
LEVELS OF THE ATMOSPHERE. TEMPERATURES WILL STILL BE COOL FOR THIS
TIME OF YEAR WITH HIGHS MAINLY IN THE 60S TO LOW 70S...AND THAT
NORTHWEST WIND WILL MAKE IT FEEL COOLER THAN THAT. THE THREAT FOR
FLASH FLOODING AND SEVERE THUNDERSTORMS SHOULD BE OVER FOR THE
NEXT SEVERAL DAYS AT LEAST ONCE WE GET PAST THURSDAY NIGHT.
CHAMBERS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE EXTENDED FORECAST BEGINS ON SATURDAY WITH A PERIOD OF QUIET
WEATHER THROUGH THE WEEKEND AS ZONAL FLOW ALOFT TRANSITIONS TO
RIDGING ALOFT BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLOW
WARMING TREND FROM THE MID 70S TO THE MID 80S THROUGH THIS PERIOD
AS HEIGHTS RISE OVER THE FORECAST AREA WITH THE RIDGE BUILDING IN.
WESTERLY WINDS ON SATURDAY WILL KEEP THE FORECAST AREA DRY. A WEAK
COLD FRONT BACKS INTO THE FORECAST AREA SATURDAY NIGHT...BUT WITH
LIMITED MOISTURE TO WORK WITH THIS WILL REMAIN A DRY FRONT. WINDS
WILL TURN TO THE EAST AND SOUTHEAST UNDER THE RIDGING ALOFT BY
EARLY NEXT WEEK. THIS WILL HELP TO INCREASE DEW POINTS AND BRING A
SLOWLY INCREASING CHANCE FOR SHOWER AND THUNDERSTORMS BY MID TO
LATE NEXT WEEK. THE INCREASING CHANCES OF PRECIPITATION WILL COME
TO A HEAD BY WEDNESDAY INTO THURSDAY AS THE NEXT PACIFIC WAVE
IS SET TO MOVE ACROSS THE FORECAST AREA. CHURCH
&&

.AVIATION...

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST
OF A KSHR-KBIL LINE THIS MORNING. EXPECT MVFR TO LIFR CONDITIONS
IN AND NEAR THIS ACTIVITY. A STRONG COLD FRONT WILL APPROACH THE
KLVM TO HARLOWTON AREAS BY EARLY AFTERNOON AND MOVE EAST DURING
THE AFTERNOON AND EVENING HOURS. EXPECT ANOTHER ROUND OF
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WITH THE BEST CHANCES
FOR THE KBIL AND KSHR AREAS FROM MID AFTERNOON INTO THE EARLY
EVENING HOURS. THE THUNDERSTORM ACTIVITY WILL SHIFT EAST TOWARD
THE KMLS AND KBHK AREAS LATE THIS EVENING. HEAVY RAIN...LARGE HAIL
AND STRONG WIND GUSTS AROUND 50KTS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. EXPECT MVFR TO LIFR CONDITIONS IN AND NEAR ANY
THUNDERSTORM. THE MOUNTAINS WILL AGAIN BE OBSCURED AT TIMES
THROUGH THIS EVENING. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 083 050/067 047/078 051/079 052/080 055/085 052/077
    3/T 64/T    10/U    01/U    12/T    22/T    22/T
LVM 076 042/062 042/078 043/079 045/081 046/084 049/075
    4/T 65/T    10/U    01/U    12/T    22/T    22/T
HDN 085 051/069 046/078 050/080 051/080 056/088 052/081
    3/T 64/T    10/U    11/U    12/T    22/T    22/T
MLS 085 054/071 050/078 053/079 053/078 055/084 057/082
    2/T 64/T    10/U    11/U    12/T    22/T    22/T
4BQ 086 053/071 046/078 050/080 051/079 055/087 055/087
    1/B 53/T    10/U    11/U    12/T    22/T    21/U
BHK 080 053/070 047/076 050/075 050/075 054/080 058/079
    1/N 63/T    10/U    11/U    12/T    22/T    21/U
SHR 085 049/067 043/078 047/078 049/079 053/086 050/085
    2/T 62/T    10/U    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR ZONES
      29-31-34-36>38-42-57-58-64-65-67.
WY...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 13, 3:48 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
448 AM MDT THU JUN 13 2013

MTZ028>042-056>058-063>068-WYZ098-099-141100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
448 AM MDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING. ALONG AND AHEAD OF THE FRONT STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY
AND TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST TWO
DAYS ALONG WITH AREAS BURNED BY 2012 WILDFIRES REMAIN UNDER A
FLASH FLOOD WATCH THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 4:58 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
558 AM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     3 ENE LIVINGSTON        45.68N 110.50W
06/12/2013  M69.00 MPH       PARK               MT   DEPT OF HIGHWAYS

            MONTANA DOT SITE - EAST LIVINGSTON

1000 PM     TSTM WND DMG     7 S ABSAROKEE           45.42N 109.44W
06/12/2013                   STILLWATER         MT   TRAINED SPOTTER

            SPOTTER FOUND THREE 15 TO 18 INCH DIAMETER COTTONWOOD
            TREES BLOWN DOWN AROUND 10PM. ALSO FOUND DAMAGE TO AN
            OUTBUILDING.

1022 PM     TSTM WND GST     3 W FISHTAIL            45.45N 109.57W
06/12/2013  M63.00 MPH       STILLWATER         MT   MESONET

            FISHTAIL RAWS

&&

CHURCH
Special weather statement, Jun 13, 9:54 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1054 AM MDT THU JUN 13 2013

MTC009-095-131745-
STILLWATER MT-CARBON MT-
1054 AM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STILLWATER AND CENTRAL
CARBON COUNTIES UNTIL 1145 AM MDT...

AT 1046 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS SOUTHERN STILLWATER AND
WESTERN CARBON COUNTIES...MOVING NORTHEAST AT 20 MPH.

HEAVY RAIN...SMALL HAIL AND WIND GUSTS AROUND 40 MPH WILL BE
POSSIBLE WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...ABSAROKEE...BRIDGER...JOLIET...FROMBERG...
BEARCREEK...EDGAR...FISHTAIL...EAST BRIDGER...ROCKVALE...FOX...
ROBERTS...WASHOE...COONEY RESERVOIR STATE PARK AND BOYD.

LAT...LON 4509 10923 4554 10965 4574 10900 4531 10870
TIME...MOT...LOC 1646Z 240DEG 49KT 4544 10938

HOOLEY

The radar

The Billings radar (KBLX), 47 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

27 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
June 13, 10:12 AM MST
Where
Stillwater County, 3.12 mi NNW of Rapids
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.640, -109.130

Hail, Yellowstone

When
June 13, 10:37 AM MST
Where
Yellowstone County, 4.21 mi SE of Rimrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -108.630

Hail, Yellowstone

When
June 13, 10:38 AM MST
Where
Yellowstone County, 3.64 mi WNW of Billings Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
45.840, -108.590

Golf ball size hail with wind gusts estimated at 60 mph was reported on the northwest side of Billings.

Thunderstorm Wind, Yellowstone

When
June 13, 10:38 AM MST
Where
Yellowstone County, 2.97 mi ESE of Rimrock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.820, -108.620

Wind gusts of 60 mph were estimated along with golf ball size hail on the northwest side of Billings.

Hail, Yellowstone

When
June 13, 10:40 AM MST
Where
Yellowstone County, 3.74 mi SSE of Rimrock
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
45.780, -108.650

Half dollar size hail along with wind gusts estimated at 70 mph were reported.

Thunderstorm Wind, Yellowstone

When
June 13, 10:40 AM MST
Where
Yellowstone County, 3.74 mi SSE of Rimrock
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.780, -108.650

Thunderstorm wind gusts up to 70 mph along with half dollar size hail were reported just west of Billings.

Thunderstorm Wind, Yellowstone

When
June 13, 10:45 AM MST
Where
Yellowstone County, 1.68 mi NE of Billings Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.840, -108.500

Thunderstorm wind gusts up to 60 mph along with dime size hail were reported on the northwest side of the Billings Heights.

Hail, Park

When
June 13, 1:40 PM MST
Where
Park County, 3.37 mi SW of Springdale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.690, -110.270

Hail, Park

When
June 13, 3:25 PM MST
Where
Park County, 6 mi NW of Hunters Hot Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -110.360

Hail, Sweet Grass

When
June 13, 3:40 PM MST
Where
Sweet Grass County, 15.86 mi WSW of Melville
Measured
1.75 in hail
Reported by
Public
Coordinates
46.020, -110.260

Hail, Sweet Grass

When
June 13, 3:40 PM MST
Where
Sweet Grass County, 15.82 mi WNW of Big Timber Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -110.260

The hail was accompanied by 50 to 60 mph winds.

Thunderstorm Wind, Sweet Grass

When
June 13, 3:40 PM MST
Where
Sweet Grass County, 15.82 mi WNW of Big Timber Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.920, -110.260

Wind gusts estimated at 60 mph were reported.

Hail, Park

When
June 13, 4:15 PM MST
Where
Park County, 0.48 mi E of Wilsall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -110.660

Thunderstorm Wind, Sweet Grass

When
June 13, 4:15 PM MST
Where
Sweet Grass County, 17.74 mi NNE of Greycliff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.990, -109.590

Wind gusts were estimated at 60 mph.

Hail, Stillwater

When
June 13, 4:35 PM MST
Where
Stillwater County, 10.39 mi NE of Reed Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.820, -109.420

Hail, Sweet Grass

When
June 13, 4:35 PM MST
Where
Sweet Grass County, 21.97 mi E of Melville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.040, -109.500

Hail, Sweet Grass

When
June 13, 4:40 PM MST
Where
Sweet Grass County, 15.82 mi WNW of Big Timber Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -110.260

Thunderstorm Wind, Sweet Grass

When
June 13, 4:40 PM MST
Where
Sweet Grass County, 15.82 mi WNW of Big Timber Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.920, -110.260

Wind gusts of 50 to 60 mph were estimated.

Hail, Stillwater

When
June 13, 4:55 PM MST
Where
Stillwater County, 10.49 mi NE of Reed Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.810, -109.400

Hail, Golden Valley

When
June 13, 5:10 PM MST
Where
Golden Valley County, 4.39 mi SSE of Lavina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.220, -108.900

Hail, Carbon

When
June 13, 5:10 PM MST
Where
Carbon County, 0.49 mi E of Belfry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -108.990

Hail, Park

When
June 13, 5:20 PM MST
Where
Park County, 6 mi NW of Hunters Hot Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -110.360

Hail, Yellowstone

When
June 13, 5:25 PM MST
Where
Yellowstone County, 0.48 mi W of Broadview
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.100, -108.880

Hail, Musselshell

When
June 13, 5:30 PM MST
Where
Musselshell County, 7.62 mi S of Elso
Measured
1.75 in hail
Reported by
Public
Coordinates
46.240, -108.660

Hail, Sweet Grass

When
June 13, 5:40 PM MST
Where
Sweet Grass County, 6.93 mi S of Melville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -109.940

Hail, Musselshell

When
June 13, 5:40 PM MST
Where
Musselshell County, 8.77 mi SSW of Elso
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.230, -108.730

Hail, Musselshell

When
June 13, 6:00 PM MST
Where
Musselshell County, 7.97 mi SSE of Klein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.290, -108.480

Flash Flood, Musselshell

When
June 13, 6:00 PM MST to 10:59 PM MST
Where
Musselshell County, 1.34 mi E of Klein to 5.01 mi S of Elso
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.397, -108.502

Several roads in the Dahl and Wilson Burn Scar areas were impacted by flash flooding, including Harper Coulee, Buckskin, Shortcut, Hampton, McCord and Aspen. Many private roads experienced significant erosion due to very heavy rainfall. Radar estimated 1 to 2 inches in an hour.

Hail, Musselshell

When
June 13, 6:15 PM MST
Where
Musselshell County, 14.79 mi S of Delphia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.290, -108.160

Hail, Stillwater

When
June 13, 6:24 PM MST
Where
Stillwater County, 5.55 mi N of Reed Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.780, -109.540

Hail, Golden Valley

When
June 13, 6:30 PM MST
Where
Golden Valley County, 3.58 mi SSW of Ryegate Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.230, -109.270

Hail, Golden Valley

When
June 13, 7:05 PM MST
Where
Golden Valley County, 0.84 mi SE of Lavina Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.290, -108.940

Hail, Golden Valley

When
June 13, 7:05 PM MST
Where
Golden Valley County, 0.48 mi E of Lavina Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.300, -108.940

Hail, Musselshell

When
June 13, 7:30 PM MST
Where
Musselshell County, 0.48 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.540

Hail, Carbon

When
June 13, 8:40 PM MST
Where
Carbon County, 0.48 mi E of Joliet
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.480, -108.970

Thunderstorm Wind, Big Horn

When
June 13, 9:50 PM MST
Where
Big Horn County, 8.85 mi W of Kirby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.320, -107.160

Thunderstorm Wind, Rosebud

When
June 13, 10:40 PM MST
Where
Rosebud County, 8.91 mi ENE of Lame Deer
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.650, -106.500

Thunderstorm Wind, Custer

When
June 13, 11:10 PM MST
Where
Custer County, 12.55 mi W of Garland
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
46.030, -106.190

Thunderstorm Wind, Custer

When
June 14, 3:09 AM MST
Where
Custer County, 0.84 mi NW of Miles City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.410, -105.840

Six inch tree limbs were down across areas of Miles City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459488, 459489, 459491, 459492, 459493, 459682, 459683, 459685, 459705, 459707, 460395, 460399, 460400, 460402, 460401, 461229, 461230, 461231, 461232, 461235, 461236, 461239, 461240, 461243, 461244, 461246, 461536, 461559, 461540, 461551, 461541, 461542, 461543, 461544, 461546, 461547, 461548, 461549, 461550.